Post

Iron Supplements The Culprit?

If you take iron supplements, try going off them and see if the pruritus improves. I have had what seemed like aquagenic pruritus for about 12 years and it got worse when my doctor told me to double my iron dose. In fact, after increasing the dose, I started itching even without contact with water. When I stopped taking the ferrous sulfate slow-release supplements, the itching stopped. My iron is not that low anyway, so stopping the supplement was not a big issue. For people who really need the iron, perhaps a different formulation, such as ferrous fumerate or injections would be a solution.
woodsd woodsd 46-50 1 Response Jun 2, 2012

Your Response

Cancel

In fact, polycythemia vera is a blood disorder in which the bone marrow makes too many red blood cells, which can be shown by a high hematocrit. (A low hematocrit, I understand, might prompt people to take iron supplements to bring it up to a healthy range.) As Wikipedia says, "A classic symptom of polycythemia vera is pruritus or itching, particularly after exposure to warm water (such as when taking a bath)." Thus, it is good to have a blood test to rule out polycythemia if you have aquagenic pruritus.